The “BradyBunch”, 4 Drugs that typically cause bradycardia in overdose = Calcium channel blockers, Beta blockers, Digoxin and Clonidine.
Key CCB knowledge:
- CCBs can be split into the Non-Dihydropyridines (Verapamil and Diltiazem) and the Dihydropyridines (Amlodipine, Felodipine, Nifedapine, Nimodipine and Lercanidipine). In general the Non-Dihydropyridines cause a pump (heart) problem and the Dihydropyridines cause a pipe problem (Cariogenic vs Vasoplegic shock). However, in large overdoses receptor selectivity can be lost and the dihydropyridines can cause cariogenic shock.
- Ingestion of >10 tablets of verapamil or diltiazem XR can cause life-threatening toxicity.
- In the young and the elderly even 2-3 times the normal therapeutic dose can cause severe toxicity therefore all deliberate ingestions should be taken seriously (this includes the Dihydropyridines). Also co-ingestion with other cardiotoxic medications can increase toxicity.
- Effects are usually seen within 2 hours following standard preparations but can be delayed up to 16 hours with XR preparations.
- Early signs of toxicity includes a rising glucose (patients are in a drug induced hypoinsulinaemic state) and lactate.
- Typical signs include bradycardia, heart blocks and hypotension. If left untreated they can develop refractory shock and die.
- High Dose Insulin Euglycaemic therapy is the antidote of choice but it takes 30-45 minutes to start working.
- Atropine and calcium can be used but are unlikely to work, while waiting for the insulin to take effect or as an adjunct consider noradrenaline.
- Discharge can occur if the patient is asymptomatic with a normal ECG and vital signs at 4 hours for standard preparations or 16 hours with XR preparations. Discharge should not occur during the night.
How to manage the toxic overdose with signs of toxicity:
- The airway is usually protected unless the patient is in severe cardiovascular shock or arrest. In which case a careful RSI will be required, remember to start at a 10th of your usual induction dose and double your dose of paralytic. However, to improve haemodynamics follow the steps below:
- Antidote: Early administration of High Dose Insulin (actrapid or novorapid) 1unit/kg IV bolus and dextrose 50ml of 50% dextrose (paediatrics 5ml/kg of 10% dextrose to a max of 250ml). Followed by an infusion of insulin at 1 unit/kg/hour IV and a dextrose infusion to keep the blood sugar between 6 and 8 (usually the same dose as the bolus over 1 hour). Some patients may not require additional dextrose early in the management. This will take 30-45 minutes to start working and therefore you will need other measures to manage the hypotension. Monitor blood sugar levels and if >10% solutions of dextrose are required to maintain euglycaemia beyond 250ml/hr or the patient is becoming hyponatraemic consider central access for higher concentrations of dextrose at smaller volumes.
- Hypotension: Calcium bolus of either gluconate (60ml) or chloride (20ml) over 5-10 minutes. This can be repeated x3 every 20 mins but may induce vomiting. Another strategy would be to run an infusion of calcium gluconate to maintain an ionised calcium >2 mmol/L. Atropine 600 micrograms bolus every 2 mins up to 3mg (careful not to cause anticholinergic delirium). However, both of these agents are unlikely to work. A vasopressor such as noradrenaline will be the most effective which can initially run peripherally before converting to central access.
- Ventricular pacing rarely works but in severe cases ECMO and intra-aortic ballon pump maybe considered.
- Decontamination: charcoal to those who present within 1 hour of standard preparation or 4 hours for XR preparations. Whole bowel irrigation can be considered in the cooperative patient who presents within 4 hours of an XR preparation of 10 or more diltiazem or verapamil tablets.
- Enhanced Elimination: Rare cases of albumin dialysis have been used in those unresponsive to other therapies.
- Handy tip: Echo is useful to help distinguish cardiogenic vs vasoplegic shock. If the heart shows signs of dysfunction then a higher dose of insulin is the mainstay of treatment but if the patient has¬†vasoplegic shock, higher doses of vasopressors are needed.
- Buckley N, Dawson A, Whyte I.¬† Calcium Channel Blockers.¬† Medicine 2007; 35(11):134-139.
- DeWitt CR, Waksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and b-blocker toxicity. Toxicological Reviews 2004; 23(4): 223-238.
- M√©garbane B, Karyo S, Baud FJ. The role of insulin and glucose (hyperinsulinaemia/euglycaemia) therapy in acute calcium channel antagonist and b-blocker toxicity. Toxicological Reviews 2004; 23(4): 215-222.
- Olsen KR, Erdman AR, Woolf AD et al. Calcium channel blocker ingestion: an evidence-based guideline for out-of-hospital management. Clinical Toxicology 2005; 43:797-822.
- Pichon N, Dugard A, Clavel M et al. Extracorporeal albumin dialysis in three cases of acute calcium channel blocker poisoning with life-threatening refractory cariogenic shock. Annals of Emergency Medicine 2012; 59:540-544
- Yuan TH, Kerns WP, Tomaszewski CA et al. Insulin-glucose as an adjunctive therapy for severe calcium channel antagonist poisoning. Clinical Toxicology 1999; 37(4): 463-474.
- Murray L, Little M, Pascu O, Hoggett K. Toxicology Handbook 3rd Edition. Elsevier 2015. ISBN 9780729542241
Last update: [last-modified]